Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 86, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 1, 2017, 11:45 PM EDT for Ulster County, New York. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2017, 11:45 PM EDT (03:45 UTC)
- Expired
- Jul 2, 2017, 12:11 AM EDT
- In force
- 26 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ulster County, NY
The radar
The Albany radar (KENX), 77 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 3.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 844 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 760 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.5
The text
As transmitted.
883
WUUS51 KALY 020345
SVRALY
NYC111-020445-
/O.NEW.KALY.SV.W.0086.170702T0345Z-170702T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
1145 PM EDT SAT JUL 1 2017
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
Central Ulster County in east central New York...
* Until 1245 AM EDT
* At 1144 PM EDT, a severe thunderstorm was located over Willowemoc,
or 7 miles north of Liberty, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to trees, and power lines.
* This severe thunderstorm will be near,
West Shokan around 1220 AM EDT.
Olivebridge and Kenneth L Wilson Campground around 1225 AM EDT.
West Hurley around 1230 AM EDT.
Tillson and High Falls around 1235 AM EDT.
Hurley around 1240 AM EDT.
Kingston, Port Ewen and Lake Katrine around 1245 AM EDT.
Other locations impacted by this severe thunderstorm include
Cherrytown, Rolling Meadows, Rosendale, Maple Hill, Glenford,
Palentown, Atwood, Sweet Meadows, Pacama and Brodhead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
&&
LAT...LON 4180 7452 4188 7445 4199 7472 4206 7393
4201 7393 4192 7396 4187 7394 4179 7395
TIME...MOT...LOC 0344Z 266DEG 33KT 4190 7470
HAIL...1.00IN
WIND...60MPH
$$
DBT1 follow-up statement
715
WWUS51 KALY 020411
SVSALY
Severe Weather Statement
National Weather Service Albany NY
1211 AM EDT SUN JUL 2 2017
NYC111-020420-
/O.CAN.KALY.SV.W.0086.000000T0000Z-170702T0445Z/
Ulster NY-
1211 AM EDT SUN JUL 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ULSTER COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 4180 7452 4188 7445 4199 7472 4206 7393
4201 7393 4192 7396 4187 7394 4179 7395
TIME...MOT...LOC 0410Z 266DEG 33KT 4192 7437
$$
DBTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 8:05 PM EDT, 3 hours 40 minutes earlier.
Area forecast discussion, Jul 1, 8:05 PM EDT, 3 hours 40 minutes before
Area Forecast Discussion National Weather Service Albany NY 805 PM EDT Sat Jul 1 2017 .SYNOPSIS... A frontal boundary will move across the region tonight with still warm but a bit less humid conditions on Sunday. An isolated thunderstorm will be possible on Sunday mainly west and north of Albany. Another cold front passes on Monday, bringing a chance of showers and thunderstorms to southern portions of the forecast area. Dry and seasonable weather remains in the forecast for Independence Day. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Severe thunderstorm watch canceled. Convection continues to slowly diminish with the loss of early July sunshine as instability is waning. Seems the flood threat was more an issue today as mid level lapse rates were less than ideal but warm cloud depth was quite deep which resulted in more efficient precipitation producers. As PWATs were quite high in excess of 1.75", which is 2-3 standard deviations above normal, along with low level jet magnitudes of 30-40kts along with antecedent wet conditions were enough for more flood reports than severe reports. So with this update, canceled the Severe Thunderstorm Watch, reduced PoPs/Wx per trends and tweaked hourly values per observations and trends. Prev Disc... Scattered to broken line of convection continues to impact and cross over the region through the balance of the afternoon and evening hours. Mesoscale window and our special balloon sounding suggests mid-level lapse rates were less than ideal for deeper/vigorous updrafts. However, a few convective cells able to act upon stronger insolation and along the differential heating boundary near I 90 and north of the Capital Region are where some wind reports were received. The other hazard has been flooding as warm cloud depth has been quite high and efficient precipitation processes. As seen in the H2O vapor loop, synoptic flow aloft remains southwest and was nearly parallel to the surface features. So training echoes along with PWATs close to 2 inches has resulted in heavy rainfall. Toward late this afternoon and evening, the upstream trough axis approaches which will act to enhance and wind magnitudes and slowly back the flow to allow for further forward momentum and reduce time of falling rainfall over one location. So after close coordination, no flash flood watch at this time. The loss of daytime heating should also reduce convective trends along both the pre-frontal trough and cold front upstream (approaching Buffalo area at this time). So we will reduce PoPs/Wx through the evening hours. Overnight, could be some patchy fog where winds are able to decouple and moist ground. Lows will remain rather mild for the beginning of July with mainly 60s expected. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... A drier airmass will be in place on Sunday, though dewpoints are still forecast to be in the low to mid-60s for the valleys. High temps will still be on the warm side with H850 temps still in the mid-teens, so upper 70s to upper 80s for much of the forecast area. Midlevel flow still remains broadly cyclonic, so an afternoon shower or storm cannot be ruled out, mainly over the higher terrain and mainly to the north and west of Albany. Hires NAM3km suggests a narrow line of convection along the leading edge of the height fall along with lake breeze convergence may be enough for the chance of convection. Sunday night, another shortwave trough is forecast to approach the area from the northern Great Lakes. Some upstream activity tied to the diurnal cycle along the attendant cold front may work its way into the Southern Adirondacks before diminishing Sunday evening. So we will taper back PoPs/Wx through the early evening hours and a mainly dry for the overnight period. Under a partly cloudy to mostly clear sky, and lower dewpoints into the 50s, overnight lows should drop back to 60-65F for valley locations and 50s elsewhere. && .LONG TERM /MONDAY THROUGH SATURDAY/... The start of the work week begins with a boundary stalled in our far southeastern CWA and a trough swinging through NY and western New England. The upper levels winds within this trough are rather strong with the base of the trough featuring 40 - 50 knots at 500mb. The base actually looks to set up through the central portion of our region which could act as the best chance for showers to develop during the afternoon. Depending on just where the front stalls will determine if any thunderstorms could develop in our CWA. Current guidance continues to suggest that portions of Ulster/Dutchess and Litchfield counties could have some instability (less than 500 J/kg) so have included chance thunder in those areas. Temperatures will be seasonable in the upper 70s/lows 80s with dew points still a bit high in the low 60s due to continued westerly flow. Good news for those interested in being outdoors for the Fourth of July holiday. Winds shift northwest Monday night as a secondary cold front ushers in Canadian high pressure for Tuesday. Expect mostly sunny skies and comfortable temperatures in the 70s/near 80 with lower dew points in the 50s. Great weather for fireworks and enjoying the outdoors in eastern NY and western New England. The region should remain dry Wednesday as the 1020-1025mb high shifts east into New England. Winds become southerly and should lead to WAA and increasing cloud coverage through the day ahead of the next disturbance. A shortwave in the Midwest looks to move into the mid - Atlantic (potentially riding along the front from Monday night) and by Thursday bring us the next threat for rain. Current guidance still shows discrepancies on rain arrival time with the EC the earliest and the Canadian the latest. Have gone with the GFS/EC blend and gave high chance POPs for the Wed night, Thursday and Thursday night periods. For now, split chance and slight chance POPs for Friday as the system exits. Given the strength of the WAA and PWATs potentially increasing to well over 1 inch, rain could be widespread throughout the CWA with periods of steady/moderate rain possible. A potentially impressive longwave trough from Canada dips into the Northeast heading into next weekend keeping us unsettled with multiple threats for precipitation. Most should be diurnally driven so put slight chance POPs for now. Low confidence on which exactly locations will see precipitation given this is the Day 6 - 8 period so put the threat in all zones for now. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... Still a few showers possible this evening at the TAF sites, but the strongest storms have moved east or dissipated. Expect gradual clearing skies tonight with fog formation expected at all the TAF sites. IFR fog and some lower ceilings expected at KGFL and KPSF. At KALB, MVFR expected with IFR possible. Mainly MVFR conditions expected at KPOU. Fog and low ceilings should lift tomorrow morning by 13Z all TAF sites. VFR conditions expected. Winds tonight will generally be light and westerly. Westerly winds at 10 to 15kts forecast on Sunday. Outlook... Sunday Night: Low Operational Impact. Slight Chance of SHRA. Monday: Moderate Operational Impact. Chance of SHRA. Monday Night: No Operational Impact. NO SIG WX. Independence Day: No Operational Impact. NO SIG WX. Tuesday Night: No Operational Impact. NO SIG WX. Wednesday: No Operational Impact. NO SIG WX. Wednesday Night: Moderate Operational Impact. Chance of SHRA. Thursday: Moderate Operational Impact. Chance of SHRA...TSRA. && .FIRE WEATHER... A warm and very moist airmass is in place with showers and thunderstorms expected through this evening. Sunday will feature slightly drier conditions with RH values falling into the 40s and 50s, along with westerly winds of 5 to 10 mph gusting to 20 mph at times. A cold front works through Monday, with a chance of showers and thunderstorms mainly south of the Capital District. Drier air will filter in in the wake of the front, but temperatures will still be on the warm side for southern portions of the forecast area. && .HYDROLOGY... Training storms have resulted in some flooding in the Glens Falls area (over 2 inches of rain thus far) and western Mohawk Valley. A warm and very moist airmass is in place through this evening so some more pockets of heavy rainfall are expected. Basin averages of 1 - 2 inches or greater are possible in thunderstorms. River rises along the western Mohawk and upper Hudson are being observed with minor flooding at Kast Bridge. A drier trend takes shape for Sunday and Monday, though a few showers and storms cannot be ruled out either day. These storms will carry less of a heavy rain threat, however. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .CLIMATE... Glens Falls Airport has seen over 3 inches of rain thus far. Previous record was 0.73" set in 1946, as we will update and transmit a record report. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...BGM/Thompson NEAR TERM...BGM SHORT TERM...BGM LONG TERM...Speciale AVIATION...SND FIRE WEATHER...BGM/Thompson HYDROLOGY...BGM/Thompson CLIMATE...
Hazardous weather outlook, Jul 1, 7:32 PM EDT, 4 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 732 PM EDT Sat Jul 1 2017 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-021100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 732 PM EDT Sat Jul 1 2017 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Tonight. Isolated thunderstorms this evening with some containing heavy rainfall. Overnight, patchy dense fog will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a slight chance for thunderstorms, mainly west and north of Albany, on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 1, 8:33 PM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
833 PM EDT SAT JUL 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM FLASH FLOOD 2 NE STRATFORD 43.20N 74.66W
07/01/2017 FULTON NY 911 CALL CENTER
SEELY ROAD WASHED OUT
&&
EVENT NUMBER ALY1703952
JECLocal storm report, Jul 1, 8:36 PM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
836 PM EDT SAT JUL 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM FLOOD HOOSICK FALLS 42.90N 73.35W
07/01/2017 RENSSELAER NY EMERGENCY MNGR
REPORTS OF ROAD CLOSURES AT CHURCH STREET AND HALL
STREET DUE TO HIGH WATER
&&
EVENT NUMBER ALY1703953
JECLocal storm report, Jul 1, 9:50 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
950 PM EDT SAT JUL 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM FLASH FLOOD 1 NE ADAMSVILLE 43.33N 73.46W
07/01/2017 WASHINGTON NY TWITTER
ROAD CLOSED AND WASHED OUT
&&
EVENT NUMBER ALY1703954
JECLocal storm report, Jul 1, 9:53 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
953 PM EDT SAT JUL 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG LONDONDERRY 43.23N 72.81W
07/01/2017 WINDHAM VT TWITTER
TREES DOWN
&&
EVENT NUMBER ALY1703955
JECLocal storm report, Jul 1, 10:06 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1006 PM EDT SAT JUL 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM FLASH FLOOD 2 ESE RAYMERTOWN 42.80N 73.50W
07/01/2017 RENSSELAER NY TRAINED SPOTTER
WATER RUNNING OVER ROAD AND ROAD CLOSED
&&
EVENT NUMBER ALY1703956
JECLocal storm report, Jul 1, 10:56 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1056 PM EDT SAT JUL 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM FLASH FLOOD 1 NE CENTER BRUNSWICK 42.77N 73.60W
07/01/2017 RENSSELAER NY DEPT OF HIGHWAYS
NY 7 CLOSED DUE TO FLOODING BETWEEN VERMONT STATE LINE
IN HOOSICK AND BRICK CHURCH ROAD IN BRUNSWICK
&&
EVENT NUMBER ALY1703957
JVMThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:34 PM EDT | Areal Flood Advisory | ALY | Rensselaer | 3 hr |
| Jul 1, 9:21 PM EDT | Flash Flood Warning | ALY | Rensselaer | 3 hr |
| Jul 1, 9:55 PM EDT | Areal Flood Advisory | ALY | Saratoga, Warren, Washington | 3 hr |
| Jul 1, 11:54 PM EDT | River Flood Warning | ALY | Rensselaer, Washington | 9 hr |
| Jul 2, 12:20 AM EDT | Areal Flood Warning | ALY | Rensselaer | 6 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.